Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Goodland, KS

July 27, 2001Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2001, 6:13 PM CDT for Rawlins County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2001, 6:13 PM CDT (23:13 UTC)
Expired
Jul 27, 2001, 7:00 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:40 PM CDTTornado F0Atwood, KSA brief tornado touched down over open fields across southern Rawlins county.
Jul 27, 7:05 PM CDTHail 1.5Blakeman, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 272313
SVRGLD

KSC153-280000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BEARDSLEY...OR ABOUT 11 MILES
  SOUTHWEST OF ATWOOD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLAKEMAN AT 625 PM CDT
  ATWOOD AT 630 PM CDT
  LUDELL AT 645 PM CDT
  HERNDON AT 700 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3960 10137 3959 10079 3996 10077 3998 10136

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT FRI JUL 27 2001

QUESTION THIS AFTERNOON IS WHETHER A LAST ROUND OF HEAVY RAINFALL
HAS THE POTENTIAL TO BRING FLOODING TO SOUTHERN AND EASTERN FA.

FLASH FLOOD GUIDANCE VALUES HAVE FALLEN TO BLO AN INCH OVER MUCH OF
ERN FA TODAY AND ANOTHER SHORT WAVE IS PROGGED TO IMPACT AREA.
PRECIP WATER REMAINS QUITE HIGH OVER THE EAST WITH VALUES OVER 1.5
INCHES IN EAST. FAVORABLE LOCATION WITH RESPECT TO 250 MB JET AND
GOOD COOLING AT MID LEVELS BEING PROGGED BY ETA AND AVN MAY ADD FUEL
TO THE MIX.  CONVECTIVE POTENTIAL LIMITED SOMEWHAT BY MID LEVEL
CLOUDS INHIBITING SURFACE HEATING.

AT 1730Z...SURFACE TROUGH EXTENDS NE-SW JUST EAST OF GLD. LAPS DATA
INDICATES THAT CAP HAS ERODED SIGNIFICANTLY ALONG THIS BOUNDARY BUT
WELL IN PLACE ELSEWHERE. ETA/RUC SUGGESTS THAT CONVECTION WILL BE
LIMITED TO THIS BOUNDARY AND SOUTHEAST. OVERALL...AGREE WITH THIS
FORECAST BUT WILL KEEP A SLIGHT CHANCE IN FORECAST NORTHWEST OF THE
BOUNDARY SINCE THE PROGGED COOLING OF MID LEVEL TEMPS MAY COMBINE
WITH STORM OUTFLOW TO ALLOW CONVECTION TO DEVELOP BACK INTO
NORTHEAST COLORADO.

SOUTHEAST OF THE BOUNDARY...SCATTERED CONVECTION SEEMS LIKELY THIS
EVENING WITH SOME LOCALLY HEAVY RAINFALL. HOWEVER...STORMS SHOULD
MOVE MORE QUICKLY THAN PAST FEW DAYS AND COVERAGE SHOULD BE LESS.
WILL HOLD OFF ON FFA ATTM.

AFTER TONIGHT...RIDGE BUILDS IN PER AVN...MRF...ECMWF ALLOWING TEMPS
TO WARM AND GROUND TO BEGIN TO DRY OUT.  850 TEMPS ARE PROGGED TO
REACH 30C+ OVER MUCH OF FA.  WILL GO DRY AND CLOSE TO WARMER FWC
NUMBERS BEGINING TOMORROW.  IN THE EXTENDED...THE NEXT CHANCE OF
PRECIP& APPEARS TO BE TUESDAY AFTERNOON AND EVENING AS RIDGE BREAKS
DOWN ENOUGH TO BRING A WEAK WAVE ACROSS COLORADO.

.GLD...NONE.

BARKER

In the hours before

Local storm report, Jul 27, 6:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
.
0345 PM    12 SSE TRIBUNE            KS   1 INCH HAIL
07/27/01   GREELEY                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:40 PM CDTFlash Flood WarningGLDLogan3 hr
Jul 26, 9:56 PM CDTFlash Flood WarningGLDWichita3 hr
Jul 26, 10:48 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Jul 26, 11:52 PM CDTFlash Flood WarningGLDLogan2 hr
Jul 27, 6:16 PM CDTTornado WarningGLDRawlins44 min
Jul 27, 6:18 PM CDTSevere Thunderstorm WarningGLDWichita42 min
Jul 27, 6:59 PM CDTSevere Thunderstorm WarningGLDRawlins46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.